0
We're unable to sign you in at this time. Please try again in a few minutes.
Retry
We were able to sign you in, but your subscription(s) could not be found. Please try again in a few minutes.
Retry
There may be a problem with your account. Please contact the AMA Service Center to resolve this issue.
Contact the AMA Service Center:
Telephone: 1 (800) 262-2350 or 1 (312) 670-7827  *   Email: subscriptions@jamanetwork.com
Error Message ......
ARTICLE |

Elevated Risk of Anaphylactoid Reaction From Radiographic Contrast Media Is Associated With Both ß-Blocker Exposure and Cardiovascular Disorders

David M. Lang, MD; Michael B. Alpern, MD; Paul F. Visintainer, PhD; Stephen T. Smith, MD
Arch Intern Med. 1993;153(17):2033-2040. doi:10.1001/archinte.1993.00410170119012.
Text Size: A A A
Published online

Background:  A case-control study, with both retrospective and concurrent subject selection, was performed (1) to determine whether greater risk for anaphylactoid reaction from contrast media associated with β-blocker exposure reflects presence, or is independent of underlying cardiovascular disorder; and (2) to characterize further the risk of anaphylactoid reaction from contrast media in patients with cardiovascular disorders and patients with asthma.

Methods:  Adverse reactions from intravenous contrast media were recorded in accordance with quality assurance guidelines. Anaphylactoid reactions were classified as mild to moderate (urticaria/angioedema), severe (stridor, bronchospasm, or hypotension), or major and life-threatening (hypotension with or without the need for subsequent hospitalization). Medical records from reactors were compared with those from matched (gender, age, date, and type of contrast study) controls who received conventional contrast media without adverse reaction.

Results:  Of 34 371 intravenous contrast media procedures performed, 122 anaphylactoid reactions were recorded. The risk of anaphylactoid reaction was significantly associated with asthma (odds ratio [OR], 8.74; 95% confidence interval [CI], 2.36 to 32.35; P=.0012). The risk of bronchospasm was associated with β-blocker exposure (OR, 3.73; 95% CI, 1.18 to 11.75; P=.025) and with asthma (OR, 16.39; 95% CI, 4.30 to 62.46; P=.0001). The risk of major and life-threatening reaction was associated with the presence of cardiovascular disorder (OR, 7.71; 95% CI, 1.04 to 57.23; P=.046). Among patients with severe reactions, the risk of hospitalization was elevated by the presence of cardiovascular disorder (P=.001), exposure to β-blockers (OR, 7.67; 95% CI, 1.79 to 32.85; P=.029), or asthma (OR, 20.7; 95% CI, 1.21 to 355.55; P=.065). Although β-blocker exposure and the presence of cardiovascular disorder were highly associated (χ2=49, P<.001), a greater risk of bronchospasm with severe reaction was observed in nonasthmatic patients with cardiovascular disorders receiving β-blockers (OR, 15.75; P=.023). Among reactors with asthma, receiving β-blockers, or with a cardiovascular disorder, 60.8% (31/51) experienced severe anaphylactoid reactions, compared with 35.2% (25/71) of patients without these risk factors (OR, 3.62; P=.005).

Conclusions:  β-Blocker exposure and cardiovascular disorder are both statistically significant risk factors for severe anaphylactoid reaction from contrast media. Thus, patients receiving β-adrenergic blockers and patients with asthma, on the basis of greater risk for bronchospasm, and patients with cardiovascular disorders, on the basis of elevated risk of major and life-threatening reaction, are appropriate target populations for risk reduction measures before receiving intravenous infusion of contrast media.

Topics

Sign in

Create a free personal account to sign up for alerts, share articles, and more.

Purchase Options

• Buy this article
• Subscribe to the journal

First Page Preview

View Large
First page PDF preview

Figures

Tables

References

Correspondence

CME
Also Meets CME requirements for:
Browse CME for all U.S. States
Accreditation Information
The American Medical Association is accredited by the Accreditation Council for Continuing Medical Education to provide continuing medical education for physicians. The AMA designates this journal-based CME activity for a maximum of 1 AMA PRA Category 1 CreditTM per course. Physicians should claim only the credit commensurate with the extent of their participation in the activity. Physicians who complete the CME course and score at least 80% correct on the quiz are eligible for AMA PRA Category 1 CreditTM.
Note: You must get at least of the answers correct to pass this quiz.
Please click the checkbox indicating that you have read the full article in order to submit your answers.
Your answers have been saved for later.
You have not filled in all the answers to complete this quiz
The following questions were not answered:
Sorry, you have unsuccessfully completed this CME quiz with a score of
The following questions were not answered correctly:
Commitment to Change (optional):
Indicate what change(s) you will implement in your practice, if any, based on this CME course.
Your quiz results:
The filled radio buttons indicate your responses. The preferred responses are highlighted
For CME Course: A Proposed Model for Initial Assessment and Management of Acute Heart Failure Syndromes
Indicate what changes(s) you will implement in your practice, if any, based on this CME course.
Submit a Comment

Multimedia

Some tools below are only available to our subscribers or users with an online account.

Web of Science® Times Cited: 47

Sign in

Create a free personal account to sign up for alerts, share articles, and more.

Purchase Options

• Buy this article
• Subscribe to the journal

Related Content

Customize your page view by dragging & repositioning the boxes below.

Jobs
brightcove.createExperiences();